Alert archive / Texas / Wind Advisories in 2013

Wind Advisory 9, NWS Amarillo, TX

October 10, 2013Cimarron County, Oklahoma; Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this wind advisory at Oct 10, 2013, 10:54 AM CDT for Cimarron County, Oklahoma; Dallam County, Hartley County, Texas. It took effect at Oct 10, 2013, 2:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2013, 10:54 AM CDT (15:54 UTC)
In effect from
Oct 10, 2013, 2:00 PM CDT
Expired
Oct 10, 2013, 6:40 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WWUS74 KAMA 101554
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1054 AM CDT THU OCT 10 2013

OKZ001-TXZ001-006-110000-
/O.NEW.KAMA.WI.Y.0009.131010T1900Z-131011T0100Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
1054 AM CDT THU OCT 10 2013

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING. 

* EVENT...SOUTH TO SOUTHWEST WINDS WILL REACH SUSTAINED SPEEDS AROUND
  35 MPH WITH GUSTS UP TO 55 MPH ACROSS THE WESTERN OKLAHOMA
  PANHANDLE AND FAR NORTHWEST TEXAS PANHANDLE THIS AFTERNOON AND
  EARLY THIS EVENING.

* TIMING...WINDS WILL INCREASE BY MID-AFTERNOON...THEN DECREASE
  AROUND SUNSET. 

* IMPACTS...LIGHTWEIGHT OUTDOOR OBJECTS MAY BE BLOWN ABOUT IF LEFT
  UNSECURED. THESE STRONG WINDS WILL ALSO MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST WEST
  ORIENTED ROADWAYS. BLOWING DUST COULD PRODUCE SOME REDUCED
  VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KB
2 follow-up statements
983 
WWUS74 KAMA 102033
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT THU OCT 10 2013

OKZ001-TXZ001-006-110100-
/O.CON.KAMA.WI.Y.0009.000000T0000Z-131011T0100Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
333 PM CDT THU OCT 10 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* EVENT...SOUTH TO SOUTHWEST WINDS AROUND 35 MPH WITH GUSTS UP TO 55
  MPH ARE EXPECTED ACROSS THE WESTERN OKLAHOMA PANHANDLE AND FAR
  NORTHWEST TEXAS PANHANDLE THROUGH EARLY THIS EVENING.

* TIMING...STRONG WINDS WILL CONTINUE INTO EARLY THIS
  EVENING...BEFORE DECREASING AROUND SUNSET.

* IMPACTS...LIGHTWEIGHT OUTDOOR OBJECTS MAY BE BLOWN ABOUT IF 
  LEFT UNSECURED. THESE STRONG WINDS WILL ALSO MAKE DRIVING 
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST WEST 
  ORIENTED ROADWAYS. BLOWING DUST COULD PRODUCE SOME REDUCED 
  VISIBILITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KB
772 
WWUS74 KAMA 102340
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT THU OCT 10 2013

OKZ001-TXZ001-006-110500-
/O.UPG.KAMA.WI.Y.0009.000000T0000Z-131011T0100Z/
/O.NEW.KAMA.HW.W.0008.131010T2340Z-131011T0500Z/
CIMARRON-DALLAM-HARTLEY-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
HARTLEY...CHANNING
640 PM CDT THU OCT 10 2013

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* EVENT...AN EVAPORATING LINE OF SHOWERS MOVING ACROSS THE WESTERN
  OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLE WILL PRODUCE ISOLATED
  GUSTS UP TO 70 MPH.

* TIMING...ISOLATED GUSTS WILL BE POSSIBLE UNTIL MIDNIGHT TONIGHT.

* IMPACTS...OUTDOOR OBJECTS MAY BE BLOWN ABOUT IF LEFT UNSECURED.
  THESE STRONG WIND GUSTS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. BLOWING DUST COULD PRODUCE SOME REDUCED
  VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

OKZ002-TXZ002-003-007-008-110500-
/O.NEW.KAMA.HW.W.0008.131010T2340Z-131011T0500Z/
TEXAS-SHERMAN-HANSFORD-MOORE-HUTCHINSON-
INCLUDING THE CITIES OF...GUYMON...STRATFORD...SPEARMAN...
GRUVER...DUMAS...BORGER
640 PM CDT THU OCT 10 2013

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

* EVENT...AN EVAPORATING LINE OF SHOWERS MOVING ACROSS THE WESTERN
  OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLE WILL PRODUCE ISOLATED
  GUSTS UP TO 70 MPH.

* TIMING...ISOLATED GUSTS WILL BE POSSIBLE UNTIL MIDNIGHT TONIGHT.

* IMPACTS...OUTDOOR OBJECTS MAY BE BLOWN ABOUT IF LEFT UNSECURED.
  THESE STRONG WIND GUSTS WILL ALSO MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES. BLOWING DUST COULD PRODUCE SOME REDUCED
  VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Oct 10, 6:48 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 10, 6:48 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
648 AM CDT THU OCT 10 2013

.AVIATION...
FOR THE 12Z TAFS...A WINDY DAY IS IN STORE AND THIS WILL BE THE MAIN
WEATHER ELEMENT FOR THIS FCST CYCLE. PRESSURE GRADIENT WILL TIGHTEN
BY MID TO LATE MORNING WITH A CORRESPONDING INCREASE IN WINDS. A
STRONG UPPER LEVEL STORM SYSTEM WILL TRACK ACROSS THE CNTRL AND SRN
ROCKIES AND ADJACENT PLAINS LATER THIS AFTERNOON AND EVENING AND MAY
RESULT IN THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS DURG
THE LATE AFTERNOON AND EVENING HOURS. HOWEVER...COVERAGE MAY BE
FAIRLY LIMITED SO DID NOT INCLUDE THIS ELEMENT AT ANY TERMINAL SITE
FOR THIS ISSUANCE. A PACIFIC COLD FRONT WILL MOVE EWD ACROSS THE TX
AND OK PNHDLS LATE TONIGHT WITH WINDS DIMINISHING AND BECOMING MORE
SW TO W.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT THU OCT 10 2013/

DISCUSSION...
AN ACTIVE FALL WEATHER PATTERN IS ON TAF FOR THE WEEK.

TODAY AND TONIGHT...UPPER LEVEL LOW IN SOUTHERN CA WILL CONTINUE TO
LIFT NE INTO THE FOUR CORNERS REGION TODAY. AS IT DOES SO...A
RELATIVELY MOIST LOW LEVEL TONGUE WILL SLIDE NORTH INTO THE CENTRAL
AND EASTERN PANHANDLES...WHILE A MID AND UPPER LEVEL JET WILL DEVELOP
OVER THE PANHANDLES. NOT MANY CHANGES FROM THE PREVIOUS
FORECAST...WITH ONE EXCEPTION. HIGH RESOLUTION MODELS ARE DEPICTING
SHOWERS AND STORMS STARTING AS EARLY AS 18Z. THIS SEEMS REASONABLE
GIVEN LOWER CIN VALUES OVER THE WESTERN PANHANDLES AT THIS TIME. ONE
CONCERN WITH SUCH AN EARLY INITIATION IS THAT THE MAIN FORCING WILL
STILL BE OFF TO THE WEST. THOUGH THAT IS TRUE...SOME VERY WEAK LOW
LEVEL CONFLUENCE ALONG THE TROUGH AXIS MAY BE ALL THAT IS NEEDED FOR
CONVECTIVE INITIATION. THE WINDOW FOR ANY CONVECTION WILL BE RATHER
BRIEF...AS ONCE THE PACIFIC FRONT ARRIVES...SO WILL LOW LEVEL DRY AIR
ADVECTION. AGREE WITH THE PREVIOUS SHIFT THAT THERE ARE TWO LIMITING
FACTORS FOR THUNDERSTORMS. THE FIRST...AND BIGGEST CONCERN...IS THE
LACK OF LOW LEVEL MOISTURE. EVEN IN THE MOIST TONGUE MENTIONED
EARLIER...WOULD BE SURPRISED TO SEE SURFACE DEWPOINTS MUCH ABOVE THE
MID 50S. AND THE LOW LEVEL MOIST TONGUE IS NOT EXPECTED TO BE
JUXTAPOSED WITH THE BEST MID LEVEL MOISTURE EITHER.
SECONDLY...INSTABILITY IS EXPECTED TO BE LIMITED WITH MAXIMUM ML CAPE
VALUES ON THE ORDER OF 800 TO 1000 J/KG. THE MAXIMUM INSTABILITY IS
ALSO FORECAST TO OCCUR BEFORE THE BEST UPPER LEVEL SUPPORT IS IN
PLACE. HOWEVER...WITH BULK SHEAR VALUES OF 50 TO 60KT... THERE IS
STILL A SEVERE THREAT EVEN WITH THE LIMITED INSTABILITY.

AS FAR AS THE TYPE OF SEVERE THREATS...FAR AND AWAY THE BIGGEST
CONCERN IS STRONG WINDS. NOT ONLY WITH THE LARGE SHEAR VALUES BE
CONDUCIVE FOR STRONG WINDS...BUT WITH A MID LEVEL JET IN PLACE OVER
THE PANHANDLES BY THIS EVENING...IT WOULD NOT TAKE MUCH TO MIX DOWN
THOSE STRONGER WINDS. HAIL IS ALSO A CONCERN...THOUGH NOT AS MUCH AS
THE WINDS GIVEN THE LIMITED INSTABILITY IN THE HAIL GROWTH REGION.
THOUGH THE LOW LEVEL AND 0 TO 6KM SHEAR VALUES ARE LARGE...TORNADOES
ARE NOT A CONCERN GIVEN VERY HIGH LCL LEVELS AND EXPECTED CLOUD
BASES. HEAVY RAIN IS NOT A CONCERN AT ALL GIVEN FAST STORM MOTIONS
AND INEFFICIENT RAIN PRODUCING STORMS.

FRIDAY AND SATURDAY...DRY AND COOL CONDITIONS ARE EXPECTED THROUGH
THIS PERIOD. A SECONDARY COLD FRONT IS EXPECTED FRIDAY NIGHT BRINGING
TEMPERATURES NEAR OR JUST BELOW NORMAL FOR SATURDAY.

SUNDAY AND MONDAY...A BROAD UPPER LEVEL TROUGH DIGS INTO THE GREAT BASIN
REGION. A LEADING UPPER LEVEL SHORT WAVE TROUGH COULD SPARK OFF A FEW
THUNDERSTORMS ACROSS THE REGION THROUGH THIS PERIOD. HOWEVER...WITH
UPSLOPE FLOW THROUGH THE NIGHT SATURDAY NIGHT...LOW CLOUDS ARE
EXPECTED TO DEVELOP BY SUNDAY MORNING...WHICH SHOULD LIMIT THE
INSTABILITY AND THUS THE SEVERE RISK THROUGH THIS PERIOD.

TUESDAY AND BEYOND...CONSIDERABLE DIFFERENCES BETWEEN THE LONG RANGE
MODELS THROUGH THIS PERIOD. THE GFS LIFTS THE UPPER LEVEL TROUGH
NORTHEAST INTO THE GREAT LAKES REGION BY WEDNESDAY. THE ECMWF AND CMC
ON THE OTHER HAND...SHOW THE POSITIVELY TILTED TROUGH DEVELOPING INTO
A CUTOFF LOW...AND REMAINING IN THE GREAT BASIN REGION THROUGH AT
LEAST MID WEEK NEXT WEEK. IF THIS SOLUTION COMES TRUE...A MOIST
TROPICAL PLUME MOVING UP FROM MEXICO COULD LEAD TO A WET PATTERN FOR
THE SOUTHERN HIGH PLAINS FOR MUCH OF THE WEEK. THESE LARGE DIFFERENCES
ARE NOT SURPRISING GIVEN THE DIFFICULTIES MODELS GENERALLY HAVE WITH
SPLIT FLOW PATTERNS. FOR NOW...WILL KEEP CLOSE TO THE PREVIOUS
FORECAST KEEPING THIS PERIOD DRY.

JOHNSON

FIRE WEATHER...
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT
TODAY...PRECLUDING ANY ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS.
TOMORROW...RELATIVE HUMIDITY VALUES COULD DROP BELOW 20 PERCENT...AND
WINDS COULD BE ABOVE 15 MPH IN THE SOUTHERN TEXAS PANHANDLE.
HOWEVER...GIVEN THE CHANCES OF RAIN TODAY...WILL NOT MENTION ELEVATED
FIRE WEATHER CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW AS
FUELS MAY BE TOO WET. STARTING SATURDAY...COOLER WEATHER WILL HELP
KEEP RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT FOR THE NEXT FEW DAYS.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Oct 10, 3:53 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 AM CDT THU OCT 10 2013

OKZ001>003-TXZ001>020-102100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 AM CDT THU OCT 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THIS AFTERNOON AND EVENING. SOME STORMS COULD BE SEVERE WITH STRONG
WINDS NEAR 70 MPH AND HAIL UP TO HALF DOLLAR SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
SUNDAY INTO MONDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ESPECIALLY IN THE CENTRAL PANHANDLES.

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 6:18 PM CDTSpecial Weather StatementAMACimarron57 min
Oct 10, 6:40 PM CDTHigh Wind WarningAMACimarron, Texas5 hr

Nearby

Wind Advisories in Texas, 2013Wind Advisories in Oklahoma, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.